Chemotherapy often causes nausea and, sometimes, vomiting. This places you at risk of dehydration.
During your chemotherapy course, you will be given routine medications to lessen nausea and vomiting. There are many medications we can give to help with these symptoms. We encourage you to call if you feel your nausea and/or vomiting is not well controlled, so further medications can be added. Occasionally you may need to be admitted to hospital for intravenous fluids to help prevent dehydration during this time.
Simple ways to decrease nausea and vomiting that some patients find helpful:
- Eating small, frequent meals
- Avoid high fat or spicy foods
- Drink cool, clear fluids
- Eat in a room where there are not the smells associated with cooking (some patients find the smell of food makes them nauseated)
- Try peppermint (sweets or tea) or ginger (ale, tea or biscuits)
- Avoid lying down straight after a meal to avoid reflux symptoms, nausea or vomitting
Medications used to treat nausea and vomiting include metoclopramide (Pramin™), ondansetron (Zofran™), cyclizine (NausiCalm ™) and domperidone (Motilium™).